Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 29, 2021Stevens County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 29, 2021, 1:50 PM CDT for Stevens County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2021, 1:50 PM CDT (18:50 UTC)
Expired
Jun 29, 2021, 2:15 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 243 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
243 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WWUS83 KDDC 291850
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
150 PM CDT Tue Jun 29 2021
 
KSZ085-291915-
Stevens KS-
150 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 215
PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hugoton. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hugoton and Feterita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3714 10150 3734 10132 3721 10112 3703 10138
TIME...MOT...LOC 1850Z 291DEG 1KT 3717 10132 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 29, 12:31 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 29, 12:31 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1231 PM CDT Tue Jun 29 2021

...Updated Short Term...

.SHORT TERM...(This evening through Wednesday)
Issued at 1225 PM CDT Tue Jun 29 2021

Weak flow aloft from the southwest will continue to stream in
moisture from the Pacific and with weak forcing coming in from
central Oklahoma and from New Mexico we will continue to see pop
up storms through much of southwest Kansas with the exception of
potentially the areas near the I-70 corridor. Severe weather is
not expected as the CAPE values are generally under 1000 J/kg and
the shear values are still fairly low.

Tonight we should see the storms subside a bit as the areas of
forcing weaken however with the nebulous flow coming in from the
southwest we could once again see some forcing come in towards
sunrise with the potential of developing a few more pop up storms
mainly in our southeast areas. Overnight lows should fall into the
60s.

Wednesday after the potential morning convection most of the CAMs
are keeping the area fairly quiet through the day as the potential
forcing weakens once again. Overall weak flow aloft continues
through the day and by late afternoon into the evening we will see
another weak shortwave move in from the southwest and develop some
showers and storms around the Oklahoma border. It looks like
better forcing could come in later in the evening Wednesday so
overall the best chance of rain will come towards Wednesday night.
Highs tomorrow look to be a bit warmer with mid 80s.

.LONG TERM...(Wednesday through Monday)
Issued at 328 AM CDT Tue Jun 29 2021

Whats left of the upper trough over the Midwest will get kicked to
the east tonight and Wednesday as another shortwave drops south out
of Canada into the Midwest. This will push a weak cool front south
into portions of eastern Colorado, southwest Kansas and Oklahoma by
Wednesday evening. The GFS and ECMWF models show showers and
thunderstorms increasing along and north of the frontal boundary
across southwest Kansas Wednesday night into Thursday. While the
models show increasing precipitable water values across the area,
instability is not very impressive so precipitation probabilities as
depicted by the NBM may be a little overdone.

The remainder of the week will see the frontal boundary sliding a
little farther southwest as surface high pressure settles southward
into the central Plains and Midwest. Any chances for afternoon and
evening showers and thunderstorms should be confined to far
southwest Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1130 AM CDT Tue Jun 29 2021

Winds will stay generally under 12 kts for the time period. A few
isolated storms will be around southwest Kansas this afternoon
however they will be very localized in nature so I didn't include
it in the TAF but a VCTS from a pop up storm is possible for GCK,
DDC, and LBL from 19Z-01Z. Late tonight cloud ceilings will fall
as low clouds and stratus develop for GCK, DDC, and LBL. We could
see brief flight conditions in MVFR or IFR from 10-13Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  65  85  67 /  20  20  30  50
GCK  81  62  84  63 /  20  20  30  50
EHA  80  61  84  63 /  40  30  30  40
LBL  81  63  85  65 /  40  30  30  40
HYS  83  65  84  64 /  20  20  20  40
P28  77  68  85  69 /  60  30  30  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Gerard
AVIATION...Tatro
Hazardous weather outlook, Jun 29, 4:40 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
440 AM CDT Tue Jun 29 2021

KSZ030-031-043>046-061>066-074>081-084>090-301000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
440 AM CDT Tue Jun 29 2021 /340 AM MDT Tue Jun 29 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected to develop mainly
over south central Kansas by this afternoon. A few of the storms
could produce brief heavy rain. Widespread hazardous weather is
not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Showers and thunderstorms are expected to develop across southwest
Kansas Wednesday night into Thursday. Hazardous weather is not
expected.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 29, 1:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
150 PM CDT Tue Jun 29 2021

KSZ085-291915-
Stevens KS-
150 PM CDT Tue Jun 29 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 215
PM CDT...

At 150 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Hugoton. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Hugoton and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3714 10150 3734 10132 3721 10112 3703 10138
TIME...MOT...LOC 1850Z 291DEG 1KT 3717 10132

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:00 PM CDTSpecial Weather StatementDDCLane45 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.